Author : Ghazvini, Ali
Canadian Journal of Medicine,
2021, Volume 3, Issue 4, Pages 195-201
We report the case of a 24-year-old man admitted to the emergency room with a history of headache exacerbated. At the emergency room, he was unresponsive to drug or alcohol consumption. At this time, computed tomography (CT) did not detect the brain and abdomen lesions. At the intensive care unit (ICU), 6h later, he suddenly developed shallow respirations, followed by loss of consciousness, hypotension, and blurred vision. He was intubated immediately and underwent mechanical ventilation. Arterial blood gases and biochemical analyses indicated intense metabolic acidosis (Day1: pH 7.25, PCO2 49 mmHg, PO2 65 mmHg, HCO3 15 mmol/L and day 2, pH 7.32, PCO2 45 mmHg, PO2 60 mmHg, and HCO3=19 mmol/L) and elevated liver enzymes. The clinical diagnosis of toxic alcohol ingestion was based on the history, arterial blood gases results, and significant biochemical changes. In ICU, the patient underwent ethanol infusion and hemodialysis and the impression of methanol intoxication. He underwent redialysis with a minimal dose of heparin (5000 IU/mL). A second CT scan revealed basal ganglia ischemia, and an MRI scan exhibited clear abrasion and basal ganglia necrosis. Finally, he died due to severe methanol intoxication, but the probability of cerebral hemorrhage may be the cause of the patient death associated with heparin.